Indiana, 2026

Hail in Indiana, March 22, 2026

March 22, 2026 · NWS LMK · 2 events in 2 counties and zones

During the mid-to-late evening hours on March 22nd, a strong cold front dropped across the Ohio Valley, bringing a sharp drop in temperatures in addition to isolated strong to severe thunderstorms. During the afternoon hours, temperatures surged to near record levels in the mid-to-upper 80s, though dewpoint temperatures remained in the low-to-mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the mid-to-late evening hours on March 22nd, a strong cold front dropped across the Ohio Valley, bringing a sharp drop in temperatures in addition to isolated strong to severe thunderstorms. During the afternoon hours, temperatures surged to near record levels in the mid-to-upper 80s, though dewpoint temperatures remained in the low-to-mid 50s. As a result, as the front moved into the region, instability remained relatively limited, with 500-1000 J/kg mixed-layer CAPE present. The large dewpoint depressions did allow for unseasonably high amounts of downdraft CAPE, and a strong gust front combined with the cold front to produce 45-55 mph winds separate from thunderstorms across southern Indiana and northern Kentucky. Scattered cells did become strong enough to produce near-severe size hail across southern Indiana, with between half inch and quarter size hail reported across Orange, Washington, and Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 22, 7:03 PM EST, 2 hours 51 minutes earlier. Its key messages:

  • * Strong to severe storms are possible this evening and tonight across southern Indiana and northern Kentucky. A Slight Risk (Level 2/5) issued along and north of I-64. Hail and gusty winds are the primary severe hazards. * Cooler and mainly dry conditions are expected early next week. * Warmer temperatures and rain chances return by Thursday. Another storm chance is possible Thursday night into Friday.
Area forecast discussion, Mar 22, 7:03 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
803 PM EDT Sun Mar 22 2026

...Updated Aviation Discussion...

.KEY MESSAGES...

* Strong to severe storms are possible this evening and tonight
  across southern Indiana and northern Kentucky. A Slight Risk
  (Level 2/5) issued along and north of I-64. Hail and gusty winds
  are the primary severe hazards.

* Cooler and mainly dry conditions are expected early next week.

* Warmer temperatures and rain chances return by Thursday. Another
  storm chance is possible Thursday night into Friday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 352 PM EDT Sun Mar 22 2026

This afternoon, sunny skies and unseasonably warm temperatures are
present across the region, with most obs in the mid 80s as of 19Z.
Breezy SW winds are also noted in latest obs, with sustained winds
of 10-20 mph and gusts of 20-30 mph present. SDF ACARS soundings
show a well-mixed layer between the surface and 875 mb, with an
inversion around 850 mb and an EML extending through much of the mid-
troposphere.

The cold front which will bring our chance for strong storms this
evening and cooler air for the first part of the upcoming week is
currently located along the I-70 corridor. So far today, this FROPA
has been dry across Indiana as the atmosphere remains capped thanks
to relatively warm air aloft. However, as the front continues to
push south tonight, a mid-level shortwave/vort lobe is expected to
swing across the Midwest, and the front should begin to interact
with higher dewpoints over the Ohio Valley. This combination of
better forcing and moisture should help convection to initiate along
the front, with most hi-res guidance showing storms firing over
central IN around sunset. These storms should approach our southern
Indiana and northern Kentucky counties between sunset and midnight.

As far as the severe potential across our area is concerned, there
are a couple limiting factors which makes severe weather a
relatively low confidence forecast for tonight. First off, you have
the warm temperatures aloft and strong capping which will require
additional amounts of forcing from the front to initiate convection.
Several hi-res models continue to show convection not firing until
behind the front, allowing a cool and stable air mass to undercut
storms, eliminating the tornado threat and reducing the damaging
wind threat. Second, while storms will initially have a good amount
of instability to work with (1000-1500 J/kg MLCAPE), the later into
the evening we go, this instability will diminish, leading to less
robust updrafts capable of producing large hail and gusty winds. The
ingredients for severe weather are most favorable in our area north
of I-64, with many areas across southern KY unlikely to receive
thunderstorms at all, let alone severe storms.

The one scenario which would increase the overall severe threat
would be one like the 12Z NAM-3km in which convection is rooted
fairly close to the front. In this case, storms could interact with
a well-mixed/higher DCAPE environment and develop a strong cold
pool, increasing the damaging wind potential. Overall, it still
looks like mainly a hail and damaging wind threat for tonight, with
hail being favored initially as convective cores remain discrete and
damaging winds becoming dominant if any strong outflow/cold pools
can develop. Given the progressive nature of tonight's storms,
overall rainfall amounts should generally be less than 0.50" and are
not expected to cause flooding.

Outside of the storm threat, winds will veer sharply from
southwesterly to northerly across the front, allowing strong CAA to
overspread the area later tonight. Where there is more residence
time tonight behind the front in the northern CWA, temperatures
should be able to fall into the low-to-mid 40s by sunrise Monday.
Across southern KY, lows should fall into the upper 40s to near 50.

Tomorrow morning, we should start out with a typical post-frontal
low stratus layer over portions of the area, though this should
scatter out by midday. Northerly winds should continue through the
day, with sustained 10-15 mph winds and gusts to 20 mph expected.
Highs should be around 25-30 degrees cooler tomorrow, ranging from
the mid 50s to the low 60s. Cool and dry conditions will continue
into Monday night, with lows expected in the 30s in most locations.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 352 PM EDT Sun Mar 22 2026

Tuesday - Wednesday Night...

On Tuesday, sfc high pressure is expected to move east across the
Appalachians into the mid-Atlantic as the upper ridge over the
western US begins to broaden out and heights rise over the Ohio
Valley. As the low-level flow regime becomes more easterly and
eventually southeasterly, cold advection will subside, allowing
temperatures to begin to warm, a trend which should continue through
the mid-week period. Dry weather is expected to continue Tuesday
into Tuesday night.

By Wednesday morning, the low-level ridge axis should be far enough
to the east for return flow to bring moisture back into the region
from the deep south. Temperatures are also expected to take a big
step upward on Wednesday thanks in part to warm advection, with
highs currently forecast to reach the upper 60s and low-to-mid 70s.
Even though moisture will be increasing during the day on Wednesday,
the current forecast now keeps things dry until Wednesday night.
Wednesday night into Thursday morning, a mid-level vort max is
expected to slide across the region within the broader NW flow
pattern. This should bring the next chance for rain to the region,
although exactly where this rain sets up is still uncertain, so
forecast PoPs remain relatively low.

Thursday - Next Weekend...

In the wake of the upper shortwave which passes through the region
Wednesday night, the upper ridge is expected to flex eastward again
on Thursday. Near the surface, low pressure developing over the
Plains should help strengthen southerly flow and WAA on Thursday.
Thursday will likely be the warmest day of the week, with highs
favored to reach the 80s across the area. There is even a 10-15%
chance (per NBM probabilities) of reaching 90 degrees across
southern and southwestern portions of the CWA.

Another upper-level disturbance is expected to dig into the eastern
flank of the upper ridge Thursday night into Friday, which should
allow the low pressure over the Plains to sink south as a cold
front. There is still a fair amount of spread in the timing and
impacts with this system, with medium-range ensembles depicting cold
FROPA anywhere from Thursday evening to Friday afternoon. As the
front passes, showers and thunderstorms are likely to develop along
the front. AI/ML severe convection guidance still features modest
probabilities for strong storms with this cold FROPA, and given the
"glancing blow" that the stronger winds aloft/greater height falls
will deliver, it is not a clear cut setup for strong to severe
storms at this time.

Behind the front, temperatures will cool off significantly as we
approach next weekend, with high pressure expected to sink into the
Ohio Valley by Saturday. Cooler and drier weather is favored through
Saturday, with another warming trend favored by next Sunday.

&&

.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 802 PM EDT Sun Mar 22 2026

A west to east oriented cold front will drop south and bring showers
and thunderstorms through parts of southern Indiana and central
Kentucky. The thunderstorm activity is expected to diminish as the
line works farther south towards the Ohio River. The front will
however bring MVFR ceilings and maybe a few IFR ceilings to area TAF
sites. The lowest ceilings will likely be at LEX and RGA. The
overnight period is going to remain gusty with 20-25 knot winds
veering from the southwest towards the north behind the front.
Conditions are expected to quickly improve tomorrow morning from the
northwest.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...CSG
LONG TERM...CSG
AVIATION...KDW
Hazardous weather outlook, Mar 22, 3:13 PM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
413 PM EDT Sun Mar 22 2026

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
413 PM EDT Sun Mar 22 2026 /313 PM CDT Sun Mar 22 2026/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening into tonight ahead
of a cold front, mainly along and north of Interstate 64. The main
severe hazards are expected to be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report large hail and damaging winds
tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 35 to 45 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG

The radar

The Louisville radar (KLVX), 68 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Orange

When
March 22, 9:54 PM EST
Where
Orange County, 1.75 mi NW of Rego
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.499, -86.342

Nickel to quarter size hail was observed in the eastern part of Orange County, near the Rego community. In French Lick and Paoli, smaller hailstones covered the ground.

Hail, Harrison

When
March 22, 10:57 PM EST
Where
Harrison County, 1.09 mi E of New Middletown
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -86.030

Dime sized hail reported near New Middletown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325540, 1325541.